Alert archive / Missouri / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 67, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at May 22, 2019, 8:20 PM CDT for Bates County, Henry County, Missouri; Linn County, Kansas. It was in force for 24 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 22, 2019, 8:20 PM CDT (01:20 UTC)
- Expired
- May 22, 2019, 8:44 PM CDT
- In force
- 24 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Linn County, KS, Bates County, MO, Henry County, MO
The radar
The Pleasant Hill radar (KEAX), 70 km from the middle of the area, began a volume at 01:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 22, 8:32 PM CDT | HAIL 0.7 | 2 Nnw Foster, MO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 22, 3:32 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 1.3 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1882 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 244 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
970
WUUS53 KEAX 230120
SVREAX
KSC107-MOC013-083-230200-
/O.NEW.KEAX.SV.W.0067.190523T0120Z-190523T0200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
820 PM CDT Wed May 22 2019
The National Weather Service in Pleasant Hill has issued a
* Severe Thunderstorm Warning for...
Southeastern Linn County in east central Kansas...
Southwestern Henry County in west central Missouri...
Bates County in west central Missouri...
* Until 900 PM CDT.
* At 819 PM CDT, severe thunderstorms were located along a line
extending from near Prescott to near Rich Hill, moving northeast at
45 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Butler, Adrian, Rich Hill, Montrose, Hume, Prescott, Amoret,
Foster, Passaic, Ballard and Worland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 1100 PM CDT for east central
Kansas...and west central Missouri.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3804 9471 3848 9445 3847 9436 3836 9384
3805 9426 3806 9461 3804 9462
TIME...MOT...LOC 0119Z 221DEG 40KT 3810 9466 3804 9441
HAIL...1.25IN
WIND...60MPH
$$
Laflin2 follow-up statements
485
WWUS53 KEAX 230136
SVSEAX
Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
836 PM CDT Wed May 22 2019
KSC107-MOC083-230146-
/O.CAN.KEAX.SV.W.0067.000000T0000Z-190523T0200Z/
Linn KS-Henry MO-
836 PM CDT Wed May 22 2019
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LINN AND
SOUTHWESTERN HENRY COUNTIES IS CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 1100 PM CDT for east central
Kansas...and west central Missouri.
LAT...LON 3806 9461 3820 9462 3848 9445 3847 9436
3841 9407 3822 9408 3821 9405 3805 9426
TIME...MOT...LOC 0136Z 217DEG 44KT 3829 9449 3823 9424
$$
MOC013-230200-
/O.CON.KEAX.SV.W.0067.000000T0000Z-190523T0200Z/
Bates MO-
836 PM CDT Wed May 22 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR BATES COUNTY...
At 836 PM CDT, severe thunderstorms were located along a line
extending from 10 miles southwest of Adrian to near Butler, moving
northeast at 50 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Butler, Adrian, Rich Hill, Hume, Amoret, Foster, Passaic, Ballard and
Worland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 1100 PM CDT for east central
Kansas...and west central Missouri.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3806 9461 3820 9462 3848 9445 3847 9436
3841 9407 3822 9408 3821 9405 3805 9426
TIME...MOT...LOC 0136Z 217DEG 44KT 3829 9449 3823 9424
HAIL...1.25IN
WIND...60MPH
$$
Laflin276
WWUS53 KEAX 230144 RRA
SVSEAX
Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
844 PM CDT Wed May 22 2019
MOC013-230154-
/O.CAN.KEAX.SV.W.0067.000000T0000Z-190523T0200Z/
Bates MO-
844 PM CDT Wed May 22 2019
...THE SEVERE THUNDERSTORM WARNING FOR BATES COUNTY IS CANCELLED...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been cancelled. However gusty winds are
still possible with these thunderstorms.
A Tornado Watch remains in effect until 1100 PM CDT for east central
Kansas...and west central Missouri.
LAT...LON 3806 9461 3820 9462 3848 9445 3847 9436
3841 9407 3822 9408 3821 9405 3805 9426
TIME...MOT...LOC 0142Z 221DEG 40KT 3835 9443 3829 9418
$$
LaflinWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 6:40 PM CDT, 1 hour 40 minutes earlier.
Area forecast discussion, May 22, 6:40 PM CDT, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
640 PM CDT Wed May 22 2019
.Discussion...
Issued at 344 PM CDT WED MAY 22 2019
Message of the day: Dangerous storms are expected to develop in a
somewhat narrow band from about Tulsa, OK northeast to Quincy, MO
(roughly between KC and Springfield and KC and St. Louis).
Tornadoes, quarter to tennis ball sized hail, and wind gusts up to
65 mph are all possible. Storms should start developing after 4 PM
with the severe threat continuing through about 11 PM. A tornado
watch has been issued for Linn County, KS up to Macon County, MO
and only includes one KC metro county (Cass County, MO) through 11
PM
We have been able to have a nice break from the showers and storms
today, thanks to the low pressure system moving out early this
morning. This will be short lived though due to a shortwave trough
moving overhead and a southwest to northeast oriented convergent
boundary working its way north into parts of our area. This
feature will be the focus for storm development this afternoon and
evening. Current thinking is the boundary will generally set up
along a line from Blue Mound, KS up to Kirksville, MO. Both a CAPE
and effective bulk shear gradient also looks to be setting up
along this line. CAPE should be about 1500 J/kg with deep layer
shear around 55 kts. When looking at hodographs and soundings, the
shear is more speed shear than directional, however, the
intensity of the speed shear is likely to compensate for the lack
of directional shear, therefore, storms with broad rotation is
expected. In addition, low level lapse rates look to be near 9-10
C/km with SRH around 200 m2/s2. With all this said, discrete,
supercellular like storms are expected initially and then they
should merge into a multi cell line within a few hours after
initiation. A few tornadoes, hail quarter to tennis ball sized,
and damaging winds up to 65 mph are all on the table today. The
greatest severe risk, especially for tornadoes and the largest
hail, is going to be right along and east of the convergent
boundary from about Butler, MO to Boonville, MO. As of 3 PM, radar
is starting to pick up weak returns. We expected storms to
develop within the next hour or so with the severe weather risk
moving east as the evening goes on, lasting through about 11 PM in
central MO. Storm chances though will likely continue through
much of the night, mainly for our far southern counties. Those
north of KC and west of I-35 should stay dry tonight and tomorrow
morning.
As for rainfall and flooding concerns, there is a lot of moisture in
the atmosphere with PWAT values up to 1.5 inches. Therefore, an
additional 1-2 inches of rain is expected to fall from Miami
County, KS to Howard County, MO. With the expected rainfall and
rain that has fallen over the past few days, a flash flood watch
has been issued for tonight, starting at 7 PM through 10 AM
tomorrow. As for about Johnson County, MO up to Adair County, MO
up to about 1 inch of rain is possible.
Overnight, a cold front like feature will move through, eventually
stalling, orienting itself west to east, across southern MO. This
and additional shortwave troughs will keep rain chances going
tomorrow morning. On and off showers and storms are then expected
to continue tomorrow night through the holiday weekend thanks to
persistent southerly surface flow and low pressure systems on the
west coast continuously ejecting shortwave troughs into the
Midwest. Severe weather is going to be possible both Thursday and
Friday and possibly Saturday with our storm chances. With that in
mind and it being a holiday weekend with many outdoor activities
planned, stay updated on the forecast and remain weather aware.
With the ground as saturated as it is and with additional rainfall
expected, flooding will continue to be a big concern.
&&
.Aviation...(For the 00Z TAFS through 00Z Thursday Evening)
Issued at 640 PM CDT WED MAY 22 2019
Storms have developed along and east of I-35 and they are expected
to continue moving north and east through the late evening. Storms
should eventually converge, forming a line. The line is then
expected to move east and then somewhat pivot becoming oriented
from W-E near the Lake of the Ozarks. This area of showers and
storms should persist overnight. Winds tonight will shift to the
northwest as a cold front like boundary moves through. It will
stall (where storms are) overnight and then should lift north
tomorrow as a warm front. This will keep shower and storm chances
going in the morning and also advect MVFR ceilings into the area.
Winds will also then veer winds to the east in the morning. We
should see a break from the rain in late morning early afternoon,
but chances increase again in the evening near the end of the TAF
period.
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Flash Flood Watch through Thursday morning for KSZ057-060.
MO...Flash Flood Watch through Thursday morning for MOZ040-043>046-
053-054.
&&
Discussion...Grana
Aviation...GranaHazardous weather outlook, May 22, 4:57 AM CDT, 15 hours 23 minutes before
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 457 AM CDT Wed May 22 2019 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-231000- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 457 AM CDT Wed May 22 2019 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight Severe thunderstorms will be possible between 4-10 PM, mainly along and south of the Interstate 70 corridor. Large hail, damaging winds, and isolated tornadoes are all possible in the strongest activity. Additionally, rapid rates of heavy rainfall over already saturated grounds will result in the potential for flash flooding. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Strong to severe thunderstorms, and the potential for heavy rainfall, will remain possible Thursday into the weekend. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
In the hours before
Local storm report, May 22, 7:50 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
750 PM CDT WED MAY 22 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM TSTM WND GST 3 W CENTERVIEW 38.74N 93.90W
05/22/2019 E60 MPH JOHNSON MO NWS EMPLOYEE
PEA SIZED HAIL.
&&
PPLocal storm report, May 22, 7:56 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
756 PM CDT WED MAY 22 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 PM HAIL 5 W BUTLER 38.26N 94.42W
05/22/2019 E0.70 INCH BATES MO TRAINED SPOTTER
PEA TO DIME SIZED HAIL HAS BEEN FALLING FOR
THE LAST 3 MINUTES OR SO.
&&
MMSLocal storm report, May 22, 8:03 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
803 PM CDT WED MAY 22 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0802 PM FUNNEL CLOUD 2 W HUNTSVILLE 39.45N 92.59W
05/22/2019 RANDOLPH MO FIRE DEPT/RESCUE
FIRE CHIEF REPORTED FUNNEL CLOUD JUST WEST
OF HUNTSVILLE.
&&
MMSLocal storm report, May 22, 8:15 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
815 PM CDT WED MAY 22 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0809 PM TORNADO 2 W CAIRO 39.51N 92.48W
05/22/2019 RANDOLPH MO LAW ENFORCEMENT
PUBLIC REPORT RELAYED TO THE MISSOURI
HIGHWAY PATROL OF TORNADO JUST SOUTHWEST OF
CAIRO.
&&
PPLocal storm report, May 22, 8:18 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
818 PM CDT WED MAY 22 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM TORNADO 4 NNE HUNTSVILLE 39.50N 92.53W
05/22/2019 RANDOLPH MO LAW ENFORCEMENT
CONFIRMED TORNADO ON THE GROUND BY LAW
ENFORCEMENT NORTH OF HUNTSVILLE.
&&
MMSLocal storm report, May 22, 8:20 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
820 PM CDT WED MAY 22 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0814 PM FUNNEL CLOUD ARMSTRONG 39.27N 92.70W
05/22/2019 HOWARD MO PUBLIC
PUBLIC REPORT TO HOWARD COUNTY 911 OF FUNNEL
CLOUD DEVELOPING OVER THE CITY OF ARMSTRONG.
&&
PPThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 7:01 PM CDT | Severe Thunderstorm Warning | EAX | Chariton, Saline | 44 min |
| May 22, 7:07 PM CDT | Severe Thunderstorm Warning | EAX | Lafayette, Saline | 38 min |
| May 22, 7:11 PM CDT | Tornado Warning | EAX | Chariton, Saline | 34 min |
| May 22, 7:17 PM CDT | Special Weather Statement | EAX | Cass | 28 min |
| May 22, 7:18 PM CDT | Severe Thunderstorm Warning | EAX | Bates, Henry | 42 min |
| May 22, 7:26 PM CDT | Severe Thunderstorm Warning | EAX | Henry | 49 min |
| May 22, 7:34 PM CDT | Tornado Warning | EAX | Chariton, Saline | 26 min |
| May 22, 7:38 PM CDT | Tornado Warning | EAX | Chariton, Randolph | 37 min |
| May 22, 7:43 PM CDT | Severe Thunderstorm Warning | EAX | Johnson | 47 min |
| May 22, 7:45 PM CDT | Tornado Warning | EAX | Henry | 30 min |
| May 22, 7:45 PM CDT | Tornado Warning | EAX | Bates, Henry | 30 min |
| May 22, 7:53 PM CDT | Tornado Warning | EAX | Chariton, Howard, Saline | 37 min |
| May 22, 7:59 PM CDT | River Flood Warning | EAX | Howard | 42 hr |
| May 22, 8:04 PM CDT | Severe Thunderstorm Warning | EAX | Johnson, Pettis, Saline | 41 min |
| May 22, 8:07 PM CDT | Tornado Warning | EAX | Randolph | 23 min |
| May 22, 8:08 PM CDT | Flash Flood Warning | EAX | Bates, Cass, Henry, Johnson, Pettis | 6 hr |
| May 22, 8:15 PM CDT | Tornado Warning | EAX | Chariton, Howard, Randolph | 45 min |
| May 22, 8:40 PM CDT | Severe Thunderstorm Warning | EAX | Cooper, Howard, Pettis, Saline | 50 min |
| May 22, 8:51 PM CDT | Special Weather Statement | EAX | Schuyler | 39 min |
| May 22, 9:03 PM CDT | Tornado Warning | EAX | Cooper, Howard | 27 min |
| May 22, 9:07 PM CDT | Severe Thunderstorm Warning | EAX | Chariton, Macon, Randolph | 27 min |
| May 22, 9:10 PM CDT | Special Weather Statement | EAX | Pettis | 35 min |
| May 22, 10:43 PM CDT | Flash Flood Warning | EAX | Chariton, Howard, Macon, Randolph | 4 hr |
| May 23, 2:13 AM CDT | Areal Flood Warning | EAX | Bates, Chariton, Cooper, Henry, Howard, Johnson and 3 more | 33 hr |
| May 23, 7:44 AM CDT | Special Weather Statement | EAX | Bates | 46 min |
| May 23, 10:09 AM CDT | River Flood Warning | EAX | Atchison, Holt | 8 days |
| May 23, 3:30 PM CDT | Flash Flood Watch | EAX | Adair, Andrew, Atchison, Bates, Buchanan, Caldwell and 23 more | 64 hr |
| May 23, 1:41 AM CDT | River Flood Warning | EAX | Leavenworth | 32 hr |
Nearby
Severe Thunderstorm Warnings in Missouri, 2019Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.